0
Get Alert
Please Wait... Processing your request... Please Wait.
You must sign in to sign-up for alerts.

Please confirm that your email address is correct, so you can successfully receive this alert.

1
Letter to the Editor   |    
Reduction of Tardive Dystonia With Olanzapine
MARK E. JAFFE, M.D.; GEORGE M. SIMPSON, M.D.
Am J Psychiatry 1999;156:2016-2016.

To the Editor: Tardive dystonia is usually considered a variant of tardive dyskinesia. However, the type of onset and the response to treatment clearly differentiate the two conditions with the notion that dystonias begin earlier and are more difficult to treat (13).

Mr. A was a 43-year-old man with a diagnosis of schizophrenia and polysubstance dependence who was in outpatient treatment. He spent 5 years in prison and was then in a state hospital for 1 year after an episode in which he stabbed his mother. He began taking neuroleptic medications at age 25, mainly chlorpromazine up to 1000 mg/day, for about 14 years. According to his records, Mr. A first noticed the presence of involuntary movements at age 35. These movements consisted of excessive blinking, which caused difficulty seeing, facial grimacing, jerky movements of the jaw resembling a yawn, and neck twisting accompanied by a gasping or barking sound that occasionally caused some respiratory distress.

Mr. A was evaluated by neurologists, who made a diagnosis of tardive dyskinesia and added that he might have late-onset Tourette’s syndrome. Results of a magnetic resonance imaging of the brain were normal. Risperidone treatment was started, which he said seemed to help his movements; however, he remained markedly affected by his involuntary movements at the end of 2 years of risperidone therapy at 6 mg/day. When seen by one of us (M.E.J.), a diagnosis of tardive dystonia was made. His risperidone therapy was tapered, and he was started on olanzapine therapy, which was increased to 15 mg at bedtime. After being at this dose for 6 weeks, Mr. A experienced a marked decrease in his involuntary grunting, and his blepharospasms almost completely disappeared. After taking olanzapine for 7 months, his tardive dystonia improved further. He did not have any involuntary grunting or neck twisting, but he still had mild involuntary jaw movements.

While it is impossible to be definitive about the beneficial effects of olanzapine on this patient’s movement disorder, the length of time it was present and the course of its improvement certainly suggest that olanzapine played a role in his improvement. Similar claims have been made for clozapine.

Yadalam K, Korn ML, Simpson GM: Tardive dystonia: four case histories. J Clin Psychiatry  1990; 51:17–20
 
Dickson R, Williams R, Dalby JT: Dystonic reaction and relapse with clozapine discontinuation and risperidone initiation (letter). Can J Psychiatry  1994; 39:184
[PubMed]
 
Yoshida K, Higuchi H, Kishikawa Y: Marked improvement of tardive dystonia after replacing haloperidol with risperidone in a schizophrenic patient. Clin Neuropharmacol 1998; 21: 68–69
 
+

References

Yadalam K, Korn ML, Simpson GM: Tardive dystonia: four case histories. J Clin Psychiatry  1990; 51:17–20
 
Dickson R, Williams R, Dalby JT: Dystonic reaction and relapse with clozapine discontinuation and risperidone initiation (letter). Can J Psychiatry  1994; 39:184
[PubMed]
 
Yoshida K, Higuchi H, Kishikawa Y: Marked improvement of tardive dystonia after replacing haloperidol with risperidone in a schizophrenic patient. Clin Neuropharmacol 1998; 21: 68–69
 
+
+

CME Activity

There is currently no quiz available for this resource. Please click here to go to the CME page to find another.
Submit a Comments
Please read the other comments before you post yours. Contributors must reveal any conflict of interest.
Comments are moderated and will appear on the site at the discertion of APA editorial staff.

* = Required Field
(if multiple authors, separate names by comma)
Example: John Doe



Related Content
Books
The American Psychiatric Publishing Textbook of Psychopharmacology, 4th Edition > Chapter 62.  >
The American Psychiatric Publishing Textbook of Psychopharmacology, 4th Edition > Chapter 34.  >
The American Psychiatric Publishing Textbook of Psychiatry, 5th Edition > Chapter 26.  >
The American Psychiatric Publishing Textbook of Psychopharmacology, 4th Edition > Chapter 55.  >
Manual of Clinical Psychopharmacology, 7th Edition > Chapter 12.  >
Topic Collections
Psychiatric News
Read more at Psychiatric News >>
APA Guidelines
PubMed Articles
Olanzapine-induced Tardive Oculogyric Crises. Indian J Psychol Med 2013;35(4):423-4.
The psychopharmacology of violence: making sensible decisions. CNS Spectr Published online Feb 26, 2014.;